Thunderstorm Wind, Newton
- When
- June 30, 2:30 PM CST
- Where
- Newton County, 4 mi W of Brook
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.870, -87.447
Tree limbs were blown down.
A powerful line of thunderstorms moved across parts of northwest Indiana during the afternoon of June 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A powerful line of thunderstorms moved across parts of northwest Indiana during the afternoon of June 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 30, 12:02 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 102 PM CDT Sun Jun 30 2019 .MESOSCALE DISCUSSION... 1046 AM CDT The western edge of the complex has been eroding a bit as outflow surges south through MN. Meanwhile for the time being the MCS is still somewhat balanced across WI. Upstream of where the MCS is currently, there have been reports of 45-50 mph winds per ASOS/AWOS obs, but now starting to get reports of some potential tree damage in WI. Radar presentation via MKX has shown a bit better wind signature and storm tops are now up to in excess of 60K feet, an the IR signature in the core of the MCS is equally impressive. Meanwhile south of the complex we continue to destabilize as warm/moist air advects from Iowa into Illinois. 850-300 mb thickness and the instability gradient would suggest that main complex will track into possibly the northern and central metro where convective complex will encounter the somewhat stationary surface boundary inland from Lake Michigan. No reason to suggest the complex will completely dissipate as MLCAPE continues to increase and the cap will be minimal across IL this afternoon, except possibly across the immediate lakeshore. This would then promote an eventual southward shift across the area this afternoon. Expect additional development to be possible farther west as the surface destabilizes fairly quickly, which initially discrete could get advected into the complex later this afternoon. Current timing brings convection to the state-line after noon CDT, into Chicago in the 1:30 time frame, provided no leading development occurs. KMD && .SHORT TERM... 320 AM CDT Through Monday... The main forecast challenge continues to revolve around the timing and strength of thunderstorms over the area later today. Currently, attention for later today is focused on the evolution of the MCS currently ongoing over northern MN. Conceptually, this MCS should begin to trend/develop south-southeastward this morning as it tracks along the eastern periphery of the upper level ridge and along the strong instability gradient. This general evolution is indeed advertised by many of the convective allowing models (CAMs), which does increase confidence in storms moving over northern IL and northwestern IN later today. The main uncertainties at this point revolve around the exact timing and how significant the severe threat may end up. Current trends with the MCS up north suggest that it is very unlikely that storms with this system will reach northern IL prior to midday (18z). For this reason, I have slowed down the chances for storms by a few hours, generally hitting the 18z-21z (1pm to 4 pm) timeframe for storms over northern IL, then gradually sagging southward over my central IL counties after 21z. This should result in a very favorable diurnal timing for the arrival of these storms, as peak heating will be underway. A very unstable atmosphere is expected to develop this afternoon as a corridor of very steep mid-level lapse rates overspreads 70+ degree surface dew points, yielding 3000+ J/KG of MLCAPE. This certainly lends support for these storms to be on an upswing in intensity as they shift into the area this afternoon. While instability will not be a problem today, one potential mitigating factor to a significant severe weather event for the area looks to be the deep layer wind shear. Winds through the column look to remain rather weak, and supporting only 25-30 kt of deeper layer shear. This suggests that the main mode of convection could end up being more in the form of multi cells, rather than a true derecho type event. While this is the case, we will have to consider the possibility of some local augmentation to the background wind field, especially if the parent MCV remains strong as it enters the area later today. If this ends up being the case, then we may see a more organized system moving over northern IL this afternoon. Nevertheless, with the high CAPE environment, these storms will be capable of producing large hail and at least some localized damaging wind risk. The other potential that will have to be monitored is the heavy rain and potential flash flood risk. Certainly if the convection comes through as a forward propagating MCS, the residence time of the heavy rain would be too short for excessive rainfall amounts. However, if several multicells develop over the area with, or even a bit ahead of the main area of convection, then storm motions could be relatively slow (around 10 to 20 mph to the southeast). This may result in at least a some risk of flash flooding, particularly in the urban areas of northern IL. It appears the thunderstorms will shift southward out of the area by late afternoon or very early this evening. Thereafter, convective trends are of low confidence. There is a possibility of more nocturnal storms developing to our northwest along the nose of a low-level jet. If these storms do develop, then they could try to shift into the area very late tonight or on Monday. Due to the low confidence in storm potential during this period, we have left the chances on the low side (30% or less). Aside from the thunderstorm threat through the period, expect very warm and humid conditions across the area again today and on Monday. Temperatures around 90 and heat indices well into the 90s are likely, especially inland from the lake. An onshore wind is expected again today, so areas near the lake will likely remain several degrees cooler (70s to low 80s). However, on Monday, the winds may remain offshore, so the heat and humidity is likely to reach the lake front on Monday. KJB && .LONG TERM... 241 AM CDT Monday night through Saturday... Through much of the upcoming week we should continue to see seasonably warm and humid conditions with at least periodic chances of showers and thunderstorms as the region remains on the periphery of the upper ridge which should move to the southeastern U.S. Strong shortwave trough over southeastern Canada could provide enough oomph to push a cold front south across the area late in the week. The front could provide a focus for greater coverage of convection as it moves through, followed by potentially some less humid conditions with lesser rain chances by Friday into the start of next weekend. Generally speaking it should be a typical summertime set up with ample instability but lacking in shear, so at this point, barring any convective enhancements to shear profiles, looks like many more days this upcoming week with a marginal/low end severe weather threat due to the instability. - Izzi && .AVIATION... For the 18Z TAFs... Main concern for all of the terminals is thunderstorm development, beginning now through much of the afternoon. High likelihood for strong to severe storms impacting the terminals as well, with significantly reduced vis and with the current lighter winds quickly turning to the northwest. Strong northwest wind gusts are appearing likely with these storms. After these storms move through, confidence does lower with wind direction trends, but with some east southeast wind appearing probable. Widespread thunderstorms will likely end later this afternoon, though some isolated development will be possible going into the early evening but with confidence low at this time. After midnight tonight, additional scattered thunderstorms will be possible. Rodriguez && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1247 PM CDT Sun Jun 30 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
011800-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
1247 PM CDT Sun Jun 30 2019 /147 PM EDT Sun Jun 30 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited hail risk...up to quarter size.
Elevated damaging wind risk...up to 70 mph.
Elevated Flooding Risk.
Limited Excessive heat Risk.
DISCUSSION...
A complex of thunderstorms will continue to move through much of
northern Illinois and parts of northwest Indiana this afternoon.
Strong to severe thunderstorms are likely with this activity, with
strong winds gusts and hail being the primary threats. The
highest threat of strong to severe storms will be across northern
Illinois, though some threat remains across northwest Indiana.
Very heavy rainfall will also accompany these storms, and may lead
to localized flash flooding if multiple storms move over the same
area.
Additional thunderstorms, possibly strong to severe, are possible
this evening through the overnight hours. Very heavy rainfall
may also accompany these storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday and Tuesday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Limited Excessive Heat Risk.
Wednesday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Thursday and Friday...
Elevated Thunderstorm Risk.
Limited Excessive Heat Risk.
Saturday...
Limited Thunderstorm Risk.
DISCUSSION:
There will be daily chances for showers and thunderstorms much of
next week as the area remains in a active weather pattern. Some
strong to severe thunderstorms are also possible at times. Large
hail, damaging winds and very heavy rainfall will all be possible
with the strongest storms.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed this afternoon.
GENERAL STORM MOTION OF THE DAY:
Moving toward the southeast at 30 to 40 mph.
LMZ740>745-011800-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1247 PM CDT Sun Jun 30 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited hail risk...up to quarter size.
Elevated thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday and Tuesday...
Limited Severe Thunderstorm Risk.
Wednesday...
Limited Thunderstorm Risk.
Thursday...
Elevated Thunderstorm Risk.
Friday and Saturday...
Limited Thunderstorm Risk.
Rodriguez
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
308 PM CDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG 1 NW VILLA PARK 41.90N 87.99W
06/30/2019 DUPAGE IL PUBLIC
MULTIPLE 4 IN DIAMETER BRANCHES DOWNED.
RELAYED VIA SPOTTER NETWORK. TIME ESTIMATED
BY RADAR.
&&
WSLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
309 PM CDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST SHOREWOOD 41.52N 88.20W
06/30/2019 M57 MPH WILL IL PUBLIC
PRIVATE WEATHER STATION OBSERVED 57MPH WIND
GUST. RELAYED VIA BROADCAST MEDIA.
&&
WSLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
320 PM CDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG MANTENO 41.25N 87.83W
06/30/2019 KANKAKEE IL TRAINED SPOTTER
MULTIPLE LARGE BRANCHES DOWNED IN MANTENO. 6
TO 12 INCHES DIAMETER.
&&
WSLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
322 PM CDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 3 WNW GRANT PARK 41.26N 87.70W
06/30/2019 KANKAKEE IL AMATEUR RADIO
POWER LINES DOWNED AND SHINGLES OFF ROOF
NORTH OF GRANT PARK. ALSO 30 FOOT TREE
SNAPPED.
&&
WSLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
324 PM CDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG CARY 42.21N 88.25W
06/30/2019 MCHENRY IL PUBLIC
PHOTO SHARED VIA SOCIAL MEDIA OF LARGE TREE
BRANCH DOWNED ON TO POWER LINES. TIME
ESTIMATED VIA RADAR.
&&
WSLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
327 PM CDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST PEOTONE 41.33N 87.79W
06/30/2019 M55 MPH WILL IL TRAINED SPOTTER
55 MPH WIND GUST AND TREE DAMAGE IN PEOTONE.
BRANCHES 6-8 INCH IN DIAMETER DOWNED.
&&
WSLThe Chicago radar (KLOT), 98 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
10 thunderstorm wind. Local standard time, as filed.
Tree limbs were blown down.
Wind gusts were estimated to 60 mph. Trees and tree limbs were blown down.
A tree was blown down onto Road S 50 E.
A large tree was broken halfway up and was leaning on a garage. Power lines were also blown down.
Power lines were blown down.
A large tree limb was blown down.
A large tree limb was blown down.
A large tree limb was blown down.
Wind gusts were estimated to 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836936, 836940, 836945, 836942, 836929, 836933, 836914, 838300, 836913, 838299.